Colorado, 2006

Wildfire in Colorado, March 1, 2006

March 1, 2006 · NWS PUB · 1 event in 1 county or zone

A grass wildfire consumed around 900 acres just east of Walsh and south of US Highway 160. No structures were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A grass wildfire consumed around 900 acres just east of Walsh and south of US Highway 160. No structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 1, 3:33 AM MST, 7 hours 47 minutes earlier.

Area forecast discussion, Mar 1, 3:33 AM MST, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
333 AM MST WED MAR 1 2006

.SHORT TERM...
TODAY AND TONIGHT)

CURRENTLY...THE UPPER TROUGH WAS MOVING ACROSS ID AND MT EARLY WED
MORNING...WHILE THE GENERAL SW FLOW ALOFT WAS CONTINUING TO DRAW
MOISTURE UP ACROSS THE 4 CORNERS AND INTO COLORADO. HOWEVER...SNOW
AMOUNTS HAVE BEEN SOMEWHAT LACKING THIS MORNING...WITH LIGHT SNOW
AT WOLF CREEK AND MONARCH AND INTERMITTENT SNOW AT LEADVILLE. FOR
THE E PLAINS OF THE CWA...CONDITIONS HAVE BEEN VERY MILD WITH TEMPS
IN THE 50S AND EVEN THE 60S AND DEWPOINTS MOISTENING INTO THE UPPER
20S. IR SATELLITE IMAGERY INDICATES THAT THERE IS EXTENSIVE MID AND
HIGH LEVEL CLOUDINESS OVER THE STATE.

TODAY AND TONIGHT...NAM AND GFS MODELS AGREE SOMEWHAT ON THE NEXT 24
HRS...PUSHING THE FOCUS OF SNOWFALL FOR THE CONTDVD THIS MORNING
NORTHWARD TO THE CENT MTS. THIS...COUPLED WITH LACKING SNOWFALL SO
FAR FOR THE SW MTS...LED TO THE EARLY DROPPING OF THE ADVISORY FOR
ZONES 66 AND 68 THIS MORNING. DECIDED TO KEEP THE HIGHLIGHTS FOR
ZONES 58 AND 60 GOING HOWEVER SINCE THERE IS STILL A GOOD CHANCE FOR
THOSE AREAS TO RECEIVE SIG SNOWFALL. OTHERWISE...ANOTHER MILD DAY
TODAY THOUGH NOT AS HOT AS TUE...THEN A COLD FRONT IS FORECAST TO
DROP DOWN ACROSS THE PALMER AND BACKDOOR INTO THE E PLAINS SOMETIME
BETWEEN 18Z AND 21Z. THIS EASTERLY FLOW WILL CONTINUE INTO THE
NIGHT...AND AVAILABLE LLVL MOISTURE ADVECTING INTO THE SE PLAINS
SHOULD PROVIDE FOR ISOLATED SHOWER ACTIVITY FOR MUCH OF THE AREA...
AND SCATTERED SHOWERS UP AGAINST THE FRONT RANGE. GFS SOLUTION HAS
NOW MIMICKED EARLIER NAM FORECAST...SO INCREASED POPS MOST AREAS
LATER TONIGHT...WHICH BLENDS WELL WITH SURROUNDING OFFICES. EXTENSIVE
CLOUD COVER AND POTENTIAL FOR ONGOING PCPN TONIGHT SHOULD KEEP TEMPS
FROM DROPPING TOO LOW. MOORE

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

MAIN FORECAST CHALLENGE CONTINUES TO BE THE CHANCES OF
PRECIPITATION OVER THE PLAINS THURSDAY THROUGH SATURDAY. MUCH OF
THE REGION WILL BE UNDER THE INFLUENCE OF A SHORT-WAVE
RIDGE...WITH SW FLOW ALOFT INCREASING THROUGH THE PERIOD AS AN
UPSTREAM LOW LIFTS TO THE NORTH AND EAST. ON ACCOUNT OF THE
FRONTAL PASSAGE THE DAY BEFORE...TEMPERATURES THURSDAY SHOULD
RETURN TO CLOSER TO NORMAL VALUES. MOISTURE ADVECTION AND ISENTROPIC
UPGLIDE WILL BE STRONGEST OVER THE EXTREME SE PORTION OF THE STATE
THU MORNING...AS AN H7 BAROCLINIC ZONE SETS UP FROM THE RATON MESA
THROUGH THE OK PANHANDLE. 300 K SURFACES SHOW THIS FEATURE QUITE
NICELY. HAVE RAISED POPS SLIGHTLY TO INDICATE BEST CHANCE OF LIGHT
PRECIP OVER BACA AND LAS ANIMAS COUNTIES. ALSO BOOSTED POPS A BIT
OVER SAN JUANS...WHICH COULD PICK UP ANOTHER INCH OR TWO OF SNOW
AT THE HIGHER ELEVATIONS. MESOSCALE SOUNDINGS SHOW A HEALTHY
STRATUS LAYER OVER MUCH OF THE PLAINS...AND THIS COULD LIMIT TEMPS
QUITE A BIT IF IT OCCURS. GFS AND NAM GUIDANCE IS ONCE AGAIN
DRAMATICALLY DIFFERENT OVER THE SE COUNTIES...WITH A GOOD 10
DEGREE SPREAD. HAVE GONE WITH A BIT MORE IN THE WAY OF CLOUDS AND
CONSEQUENTLY CLOSER TO THE LOW END OF GUIDANCE.

PATTERN AGAIN HEADS TOWARD THE WARM AND DRY SIDE BEGINNING
FRI...AS THE UPSTREAM LOW EJECTS INTO THE DAKOTAS AND UPPER FLOW
BECOMES MORE ZONAL. THE BAROCLINIC ZONE WILL STALL OUT TO THE
SOUTH THROUGH THE FIRST HALF OF THE WEEKEND AND KEEP LOW CHANCE
POPS GOING OVER THE SE PLAINS. INHERITED LOW POPS OVER THE CENTRAL
MTS LOOK ON TARGET SO NO MAJOR CHANGES THROUGH THE WEEKEND.
GFS ENSEMBLE SPAGHETTI IS TIGHTLY WOUND THROUGH THE EXTENDED AND
SO SEE NO REASON TO DOUBT THAT WE WILL ONCE AGAIN SEE A STRONG
UPPER RIDGE FOR THE LATTER HALF OF NEXT WEEKEND...AND TEMPS ONCE
AGAIN WELL ABOVE NORMAL BY SUN AND MON. OP GFS IS A LITTLE FASTER
THAN OTHER GLOBAL RUNS AND PREVIOUS PROGS...BRINGING THE NEXT
TROUGH OVER W CO BY TUE. GIVEN THE UNCERTAINTY...INTRODUCED LOW
POPS FOR TUE AFTERNOON...THOUGH BEST CHANCE FOR PRECIP CONTINUES
TO BE MID-WEEK. LONG TERM PROGS HINT AT THE POSSIBILITY OF A
SIGNIFICANTLY COOLER AND MORE MOIST PATTERN BY THE END OF NEXT
WEEK...WHICH WOULD BE VERY WELCOME FROM A HYDROLOGIC PERSPECTIVE.
ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM MST EARLY THIS MORNING
FOR COZ066-COZ068.

SNOW AND BLOWING SNOW ADVISORY UNTIL NOON MST TODAY FOR COZ058-
COZ060.

&&

27/44
Hazardous weather outlook, Mar 1, 7:04 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MST WED MAR 1 2006

COZ058>089-093>099-021415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
704 AM MST WED MAR 1 2006

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 12 NOON TODAY FOR
THE MOSQUITO MOUNTAIN RANGE AND EASTERN SAWATCH MOUNTAINS GENERALLY
ABOVE 11000 FEET....

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST FLOW OVER THE DESERT SOUTHWEST WILL CONTINUE DRAWING A
PLUME OF MOISTURE INTO WESTERN COLORADO. TOTAL SNOWFALL AMOUNTS OF
4 TO 8 INCHES ARE EXPECTED BY NOON TODAY ACROSS THE HIGHEST
ELEVATIONS OF THE CENTRAL MOUNTAINS. STRONG WEST TO SOUTHWEST
WINDS OF 15 TO 30 MPH...WITH GUSTS TO 45 MPH...WILL RESULT IN
AREAS OF REDUCED VISIBILITY FROM BLOWING SNOW.

A COLD FRONT WILL CROSS THE EASTERN COLORADO PLAINS LATER THIS
AFTERNOON...PRODUCING ISOLATED TO SCATTERED RAIN SHOWERS OVER
MUCH OF THE AREA. THESE SHOWERS WILL CHANGE OVER TO SNOW LATER
TONIGHT...AND LIGHT ACCUMULATIONS MAY OCCUR ACROSS THE EASTERN SLOPES
OF THE SOUTHERN FRONT RANGE.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS THURSDAY MORNING.
ADDITIONAL SNOW ACCUMULATIONS WILL GENERALLY BE LESS THAN 3
INCHES. THERE IS ALSO THE CONTINUED CHANCE OF LIGHT RAIN OR SNOW
SHOWERS OVER THE SOUTHEAST PLAINS ON THURSDAY. THE BEST CHANCE
WILL BE OVER LAS ANIMAS AND BACA COUNTIES. THE CHANCE OF LIGHT
SNOW SHOWERS OVER THE CONTINENTAL DIVIDE WILL CONTINUE THROUGH
SATURDAY.

SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THROUGH 12 NOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Springfield Vicinity / Baca County

When
March 1, 11:20 AM MST to 2:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503730.